Iatrogenic Kaposi's sarcoma and HCV infection

Marcello Monti, L. L. Mancini, R. Ceriani, I. Hendrickx, M. Guizzardi

Research output: Contribution to journalArticle

Abstract

Iatrogenic Kaposi's sarcoma develops in patients undergoing immunosuppressive treatment and is considered to be induced by activation of latent HHV8. In most cases the first manifestation of Kaposi's sarcoma develops after 1 year from when the drug was first administered. In a recent study from Italy on HHV8 positivity in patients with Kaposi's sarcoma, it was found that 52% of the control group were positive (Masini C., et al. G Ital Dermatol Venereol 1999; 134: 315-320). For this reason we could expect a larger number of cases of iatrogenic Kaposi's sarcoma given the number of patients who undergo immunosuppressive treatment for one reason or another. Thus, we have to look to a contemporaneous presence of other factors that co-operate with the HHV8. We present a case of a 49-year-old woman, HHV8 and HCV positive, who develops a Kaposi's sarcoma after 9 months of steroid therapy (methylprednisolone 16 mg/die). The low dose of steroids prescribed to our patient and the fact that the first skin manifestation developed after a shorter period than average from the start of therapy do not explain the acute onset of an extensive Kaposi's sarcoma even taking into account the HHV8 positive status. Both HHV8 and HCV produce proteins, such as IL6 and IL8 which are able to control cell growth. It can be supposed that the contemporaneus presence of the two viruses created a sinergy for the onset of the Kaposi's sarcoma.

Original languageEnglish
Pages (from-to)191-193
Number of pages3
JournalJournal of the European Academy of Dermatology and Venereology
Volume18
Issue number2
DOIs
Publication statusPublished - Mar 2004

Fingerprint

Kaposi's Sarcoma
Infection
Immunosuppressive Agents
Steroids
Skin Manifestations
Methylprednisolone
Therapeutics
Interleukin-8
Italy
Interleukin-6
Viruses
Control Groups
Growth
Pharmaceutical Preparations
Proteins

Keywords

  • HCV infection
  • HHV8 infection
  • Immunosuppressive therapy
  • Kaposi's sarcoma

ASJC Scopus subject areas

  • Dermatology
  • Infectious Diseases

Cite this

Iatrogenic Kaposi's sarcoma and HCV infection. / Monti, Marcello; Mancini, L. L.; Ceriani, R.; Hendrickx, I.; Guizzardi, M.

In: Journal of the European Academy of Dermatology and Venereology, Vol. 18, No. 2, 03.2004, p. 191-193.

Research output: Contribution to journalArticle

Monti, Marcello ; Mancini, L. L. ; Ceriani, R. ; Hendrickx, I. ; Guizzardi, M. / Iatrogenic Kaposi's sarcoma and HCV infection. In: Journal of the European Academy of Dermatology and Venereology. 2004 ; Vol. 18, No. 2. pp. 191-193.
@article{11b791e9e6c840068d7c69f8c97f4db0,
title = "Iatrogenic Kaposi's sarcoma and HCV infection",
abstract = "Iatrogenic Kaposi's sarcoma develops in patients undergoing immunosuppressive treatment and is considered to be induced by activation of latent HHV8. In most cases the first manifestation of Kaposi's sarcoma develops after 1 year from when the drug was first administered. In a recent study from Italy on HHV8 positivity in patients with Kaposi's sarcoma, it was found that 52{\%} of the control group were positive (Masini C., et al. G Ital Dermatol Venereol 1999; 134: 315-320). For this reason we could expect a larger number of cases of iatrogenic Kaposi's sarcoma given the number of patients who undergo immunosuppressive treatment for one reason or another. Thus, we have to look to a contemporaneous presence of other factors that co-operate with the HHV8. We present a case of a 49-year-old woman, HHV8 and HCV positive, who develops a Kaposi's sarcoma after 9 months of steroid therapy (methylprednisolone 16 mg/die). The low dose of steroids prescribed to our patient and the fact that the first skin manifestation developed after a shorter period than average from the start of therapy do not explain the acute onset of an extensive Kaposi's sarcoma even taking into account the HHV8 positive status. Both HHV8 and HCV produce proteins, such as IL6 and IL8 which are able to control cell growth. It can be supposed that the contemporaneus presence of the two viruses created a sinergy for the onset of the Kaposi's sarcoma.",
keywords = "HCV infection, HHV8 infection, Immunosuppressive therapy, Kaposi's sarcoma",
author = "Marcello Monti and Mancini, {L. L.} and R. Ceriani and I. Hendrickx and M. Guizzardi",
year = "2004",
month = "3",
doi = "10.1111/j.1468-3083.2004.00665.x",
language = "English",
volume = "18",
pages = "191--193",
journal = "Journal of the European Academy of Dermatology and Venereology",
issn = "0926-9959",
publisher = "wiley",
number = "2",

}

TY - JOUR

T1 - Iatrogenic Kaposi's sarcoma and HCV infection

AU - Monti, Marcello

AU - Mancini, L. L.

AU - Ceriani, R.

AU - Hendrickx, I.

AU - Guizzardi, M.

PY - 2004/3

Y1 - 2004/3

N2 - Iatrogenic Kaposi's sarcoma develops in patients undergoing immunosuppressive treatment and is considered to be induced by activation of latent HHV8. In most cases the first manifestation of Kaposi's sarcoma develops after 1 year from when the drug was first administered. In a recent study from Italy on HHV8 positivity in patients with Kaposi's sarcoma, it was found that 52% of the control group were positive (Masini C., et al. G Ital Dermatol Venereol 1999; 134: 315-320). For this reason we could expect a larger number of cases of iatrogenic Kaposi's sarcoma given the number of patients who undergo immunosuppressive treatment for one reason or another. Thus, we have to look to a contemporaneous presence of other factors that co-operate with the HHV8. We present a case of a 49-year-old woman, HHV8 and HCV positive, who develops a Kaposi's sarcoma after 9 months of steroid therapy (methylprednisolone 16 mg/die). The low dose of steroids prescribed to our patient and the fact that the first skin manifestation developed after a shorter period than average from the start of therapy do not explain the acute onset of an extensive Kaposi's sarcoma even taking into account the HHV8 positive status. Both HHV8 and HCV produce proteins, such as IL6 and IL8 which are able to control cell growth. It can be supposed that the contemporaneus presence of the two viruses created a sinergy for the onset of the Kaposi's sarcoma.

AB - Iatrogenic Kaposi's sarcoma develops in patients undergoing immunosuppressive treatment and is considered to be induced by activation of latent HHV8. In most cases the first manifestation of Kaposi's sarcoma develops after 1 year from when the drug was first administered. In a recent study from Italy on HHV8 positivity in patients with Kaposi's sarcoma, it was found that 52% of the control group were positive (Masini C., et al. G Ital Dermatol Venereol 1999; 134: 315-320). For this reason we could expect a larger number of cases of iatrogenic Kaposi's sarcoma given the number of patients who undergo immunosuppressive treatment for one reason or another. Thus, we have to look to a contemporaneous presence of other factors that co-operate with the HHV8. We present a case of a 49-year-old woman, HHV8 and HCV positive, who develops a Kaposi's sarcoma after 9 months of steroid therapy (methylprednisolone 16 mg/die). The low dose of steroids prescribed to our patient and the fact that the first skin manifestation developed after a shorter period than average from the start of therapy do not explain the acute onset of an extensive Kaposi's sarcoma even taking into account the HHV8 positive status. Both HHV8 and HCV produce proteins, such as IL6 and IL8 which are able to control cell growth. It can be supposed that the contemporaneus presence of the two viruses created a sinergy for the onset of the Kaposi's sarcoma.

KW - HCV infection

KW - HHV8 infection

KW - Immunosuppressive therapy

KW - Kaposi's sarcoma

UR - http://www.scopus.com/inward/record.url?scp=1642377231&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642377231&partnerID=8YFLogxK

U2 - 10.1111/j.1468-3083.2004.00665.x

DO - 10.1111/j.1468-3083.2004.00665.x

M3 - Article

C2 - 15009302

AN - SCOPUS:1642377231

VL - 18

SP - 191

EP - 193

JO - Journal of the European Academy of Dermatology and Venereology

JF - Journal of the European Academy of Dermatology and Venereology

SN - 0926-9959

IS - 2

ER -